Hail, Buffalo
- When
- June 16, 3:37 PM CST
- Where
- Buffalo County, 0.69 mi N of Amherst
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.840, -99.270
m. CDT on this Friday afternoon and evening, isolated to scattered thunderstorms roamed South Central Nebraska, affecting at least small portions of nearly all 24 local counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Mainly between 2-9 p.m. CDT on this Friday afternoon and evening, isolated to scattered thunderstorms roamed South Central Nebraska, affecting at least small portions of nearly all 24 local counties. The vast majority of these slow-moving storms (a varied mix of pulse/single-cell and multicell) were non-severe, producing pockets of heavy rain, gusty winds of no more than 40-50 MPH and isolated instances of small hail up to around dime size (as reported in various places such as Holdrege and Waco). However, a few cores intensified enough to prompt Severe Thunderstorm Warnings for small parts of primarily Buffalo, Phelps and Valley counties. Only one of these warnings yielded ground-truth verification: quarter size hail in Amherst around 4:30 p.m. CDT. As for rainfall, although there were no reports of impactful flooding, a combination of radar estimation and measured totals confirmed that at least 1-2 fell in a short time within at least small sections of the following counties: Buffalo, Dawson, Gosper, Furnas, Phelps, Harlan, Valley, Greeley, Sherman and Polk.
As was the case during similar events earlier in the month, this round of diurnally-driven convection unfolded in an environment characterized by moderate instability, but seasonably-weak deep layer wind shear...promoting slow-moving and only-briefly-intense cores. In the mid-upper levels the situation over South Central Nebraska was unremarkable, featuring feeble and mainly westerly flow... well-removed from better-defined shortwave troughs well to the east (northeastern United States) and west (Northern Rockies into Intermountain West). At the surface, there was some focus for storm development in the form of a weak, quasi-stationary front draped across the area from west-southwest to east-northeast. As afternoon temperatures climbed into the mid-80s to low-90s (F), storms readily developed in a weakly-capped airmass featuring mixed-layer CAPE of 1000-2000 J/kg, but meager deep-layer wind shear of no more than 20-25 knots. After this round of storms steadily weakened/faded away with the loss of daytime heating, there was a brief lull in activity across the area. However, between midnight and sunrise on the 17th, an overall-weak storm complex gradually invaded much of South Central Nebraska from the southwest.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 16, 12:02 PM CST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 102 PM CDT Fri Jun 16 2023 ...Aviation Update... .DISCUSSION...(Today through Thursday) Issued at 400 AM CDT Fri Jun 16 2023 Key Messages: * Much of the first half of the day looks to be dry, but thunderstorm chances will be ramping back up as the afternoon passes, and continue on into the evening/overnight hours. There will be the potential for strong-severe storms, and the entire CWA is included in the SPC Day 1 Marginal Risk. * Storm chances will linger into at least part of Saturday, with the potential for another complex of storms clipping the south Saturday night. There is still uncertainty with just how Saturday pans out, as it will depend on how tonight evolves. * Sunday/Father's Day and Monday are forecast to be dry, with highs climbing into the 90s for Monday. Periodic thunderstorm chances return to the forecast late Tuesday on through the rest of the work week. Currently... Overall weak upper level flow remains in place across the area early this morning. Upper air and satellite data showing ridging set up through the Central/Nrn Plains...sitting between low pressure spinning over the Great Lakes/Midwest and troughing/lows extending from the Nrn Rockies southwestward into southern CA. Satellite imagery shows an embedded shortwave disturbance currently sliding east across KS...which helped drive some scattered showers/storms across portions of the CWA over the last several hours. These storms were non-severe, mainly affecting areas south of HWY 6 into north central KS. While not severe, there were no doubt efficient rain producers...and taking a look at radar-estimated rainfall amounts, there were likely a scattered handful of small spots (like 5-10mi wide) that picked up quick 1-2 inches. Recent radar trends have been showing this activity starting to wane, hi-res models suggest that trend should continue the rest of this early-morning period. At the surface, the pattern across the CWA remains pretty light. Radar overnight showed various outflow boundaries moving through the CWA, their directions dependent on what activity they were created by...the main one was sliding SW-NE, while weaker/smaller ones could be seen heading other directions. As a result, winds across the CWA are light and vary in direction, if not outright calm. Just to the NW of our CWA sits a cool front, with western/north-central NE sitting with more northerly winds this morning. A fair amount of mid- upper level cloud cover remains in place early this morning...and temps at 3AM sit in the mid-upper 60s. Today through the upcoming weekend... Looking at precip chances today/tonight, as mentioned above, the scattered activity early this morning is waning, and we may be precip-free in another hour or two. Once that occurs, models are in pretty good agreement with it remaining dry through at least the mid-late morning hours. There is a little uncertainty in that...esp as we get closer to midday...and did keep some low PoPs (20%) in the forecast for late morning. The better chances for storms are this afternoon through this evening/tonight, mainly from around 4PM on. There are a couple areas of convection we'll have to keep an eye on today/tonight. The first will be this afternoon/early evening, driven by activity developing along that above mentioned sfc cool front currently just off to our NW. Recent models show this activity mainly affecting the NWrn half of the CWA, developing in an environment of MLCAPE values peaking around 1500-2000ish j/kg...but with deeper layer shear continuing to be on the weaker side, <30kts (better shear is to our WSW). Exactly where things develop will just depend on how far into the CWA that frontal boundary can push. While we're keeping an eye on that initial activity along that sfc boundary, another area of storms is expected to develop over eastern CO as models show an upper level shortwave disturbance moving through. Through the evening/overnight hours, models show this complex of storms pushing east through western KS/SW NE...eventually swinging through our CWA. There is pretty good agreement among models that activity does make it far enough east to impact our CWA, with current timing in the near midnight through the rest of the overnight hours period. Where more uncertainties lie is with the overall coverage (some show diminishing as it pushes east) and just much of a punch it packs when it gets here. Some models suggest there could a bit better deep layer shear to work with, but instability should be waning with time overnight. There could be activity across at least portions of the CWA all the way through sunrise Sat. AM. For this afternoon and evening/overnight...while overall parameters are on the lower end of the spectrum by mid-June standards (esp the shear)...there will be the potential for some storms to be strong to severe. Along with wind gusts around 60 MPH and hail near quarter size, heavy rainfall will also be one of the main concerns. Any storms that are slow movers (a possibility esp this afternoon with weaker mid-level flow/forcing) or areas that have multiple storms pass over could end up with hydro concerns. The entire CWA is included in the SPC Day 1 Marginal Risk area, with the Slight Risk area within a few miles of our SWrn corner. Confidence in how Saturday pans out isn't overly high at this point, as it's going to be driven by how things evolve later today/tonight with that complex expected to move in from the west. Some models are slow to push activity out of the CWA, keeping a notable batch of QPF through at least early afternoon. Hi-res models show by midday any activity is mainly confined to NErn portions of the CWA with perhaps some trailing isolated activity closer to the state line...with things fairly dry through the afternoon. Similar to today, focus later in the afternoon on Saturday turns to the west and the development of another complex of storms. This activity pushes east during the evening/overnight hours...but there is some uncertainty with its exact track. Recent runs of models have trended that track a bit more to the south, with the main impacts potentially staying along/south of I-70 and thus just to the south of the CWA. Will see how things trend, don't have a high degree of confidence at this point. Any storms that could impact the CWA would again have the potential to be strong/severe. Current SPC Day 2 Marginal Risk does include our KS counties. Models continue to have pretty good support for keeping the majority of/if not all of Sunday/Father's Day dry, and the forecast remains dry. Looking like upper level NWrly flow/ridging will be building in from the west in the wake of Saturday's system. Forecast high temperatures today are in the 80s...Saturday has more 70s forecast, with low 80s in the SSE, but that will be driven by how precipitation evolves through the day...a quicker end will bring warmer temps, precip sticking around all day and some areas temps will likely need to be trended down a bit. Sunday/Father's Day looks like it'll have more sun and highs back in the mid-upper 80s. Monday through Thursday... Upper level ridging building through the central CONUS keeps the forecast for Monday dry...with warming temps. Much of the day Tuesday looking to be dry as well, but that ridge axis may push far enough east to allow for an upper level disturbance to swing through and bring some precip chances. Monday and Tuesday are currently forecast to be the overall warmest days of this 7-day forecast period...with highs climbing into the 90s. SSWrn portions could flirt with 100 degrees. For the mid-late work week period, periodic thunderstorm chances return to the forecast...with models showing more southwesterly flow building in the upper levels across the region. PoPs are mainly in the 20-50% range, focused on the afternoon-evening hours. High temperatures are a touch cooler, back in the 80s for the most part. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday) Issued at 1259 PM CDT Fri Jun 16 2023 Significant weather: Thunderstorms with MVFR CIGs/VSBYs tonight. CU will begin to build across the terminals this aftn and eventually develop into iso tstms after about 20Z-21Z. Wind will be variable until a cold front moves through this eve and switches wind to the NNW. Better chcs for shwrs/storms will arrive later tonight after 06Z to 08Z as a complex moves in from the W/SW. Severe wx is unlikely, but heavy rain could reduce CIGs/VSBYs to at least MVFR category, perhaps briefly into IFR. Shwrs should taper off 13Z-16Z from W to E, but some MVFR CIGs could persist into mid-late morning. Confidence: T-storm timing - Medium, Wind - Medium, Flt Cat - low. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...ADP AVIATION...Thies
Hazardous Weather Outlook National Weather Service Hastings NE 354 PM CDT Fri Jun 16 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 172100- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 354 PM CDT Fri Jun 16 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Isolated to scattered thunderstorms are expected through this evening. Later tonight, another round of thunderstorms is forecast to move in from the west and southwest and affect a large portion of south central Nebraska and north central Kansas. Widespread severe weather is not expected from either round, but a few strong to marginally severe storms will be possible. The primary threats are hail up to the size of quarters and wind gusts near 60 MPH. Very slow moving storms this evening, and the potential for additional rainfall overnight, may also lead to localized pockets of 2 to 3 inches of rain, or more, and isolated flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Non-severe showers and thunderstorms will linger into Saturday morning before dissipating by midday. Isolated to scattered thunderstorms may redevelop during the afternoon and evening hours along a stalled front, mainly near and south of the Nebraska, Kansas state line. There is once again a low-end risk for a few strong to marginally severe storms with up to quarter size hail and 60 MPH wind gusts. Periodic thunderstorm chances return to the forecast Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening. Reports of hail, strong wind gusts, or heavy rainfall are always appreciated! && More information may be obtained at the following web page: https://www.weather.gov/hastings Thies
Special Weather Statement
National Weather Service Hastings NE
318 PM CDT Fri Jun 16 2023
NEZ073-083-162045-
Phelps NE-Harlan NE-
318 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of south central Phelps
and northwestern Harlan Counties through 345 PM CDT...
At 318 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oxford, or 13 miles southwest of Holdrege, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Atlanta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4019 9963 4035 9963 4042 9938 4019 9929
TIME...MOT...LOC 2018Z 252DEG 7KT 4027 9952
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ThiesSpecial Weather Statement
National Weather Service Hastings NE
336 PM CDT Fri Jun 16 2023
NEZ061-073-162115-
Buffalo NE-Phelps NE-
336 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of northeastern Phelps
and southwestern Buffalo Counties through 415 PM CDT...
At 336 PM CDT, Doppler radar was tracking a strong thunderstorm over
Odessa, or 9 miles west of Kearney, moving northeast at 5 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kearney, Amherst and Riverdale.
This includes Interstate 80 between mile markers 259 and 272.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4092 9917 4069 9900 4066 9913 4066 9918
4064 9918 4061 9929 4077 9940
TIME...MOT...LOC 2036Z 240DEG 4KT 4073 9927
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RossiSpecial Weather Statement
National Weather Service Hastings NE
343 PM CDT Fri Jun 16 2023
NEZ076-162115-
Clay NE-
343 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of central Clay County
through 415 PM CDT...
At 343 PM CDT, Doppler radar was tracking a strong thunderstorm over
Clay Center, or 16 miles east of Hastings. This storm was nearly
stationary.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clay Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4045 9816 4055 9823 4066 9797 4045 9796
TIME...MOT...LOC 2043Z 240DEG 4KT 4051 9809
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RossiPreliminary Local Storm Report
National Weather Service Hastings NE
349 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM Hail 2 N Grand Island 40.95N 98.36W
06/16/2023 E0.25 inch Hall NE Public
&&
AEHSpecial Weather Statement
National Weather Service Hastings NE
433 PM CDT Fri Jun 16 2023
NEZ040-162200-
Greeley NE-
433 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of northeastern Greeley
County through 500 PM CDT...
At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Greeley, or 22 miles east of Ord, moving northeast at
5 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Greeley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4161 9832 4151 9848 4166 9865 4174 9858
4174 9849
TIME...MOT...LOC 2133Z 227DEG 6KT 4165 9850
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RossiSpecial Weather Statement
National Weather Service Hastings NE
434 PM CDT Fri Jun 16 2023
NEZ073-083-162200-
Phelps NE-Harlan NE-
434 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of southeastern Phelps
County through 500 PM CDT...
At 434 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holdrege, moving northeast at 5 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Holdrege.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4031 9938 4040 9949 4054 9937 4038 9918
TIME...MOT...LOC 2134Z 227DEG 6KT 4038 9938
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RossiThe Grand Island radar (KUEX), 91 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099537.